Texas, 2011

Hail and Damaging Winds in Texas, April 25 to 26, 2011

April 25 to 26, 2011 · NWS LCH · 8 events in 4 counties and zones

Several supercell thunderstorms moving southeastward across central Texas spread across southeast Texas during the overnight hours from late on April 25 into early on April 26. Several reports of large hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several supercell thunderstorms moving southeastward across central Texas spread across southeast Texas during the overnight hours from late on April 25 into early on April 26. Several reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 25, 10:24 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 25, 10:24 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1124 PM CDT MON APR 25 2011

.UPDATE...
UPDATE TO INCLUDE TORNADO WATCH 210 FOR INTERIOR SE TX AND
WESTERN AND CENTRAL LA UNTIL 4 AM. CLUSTER OF STRONG STORMS
CONTINUES TO MOVE EAST SOUTHEAST INTO THE AREA...WITH ANOTHER BAND
OF STRONG TO SEVERE STORMS FORMING BEHIND IT.

IN ADDITION...HAVE GONE AHEAD AND HOISTED ANOTHER WIND ADVISORY
FOR THE ENTIRE AREA FOR TUESDAY AS THE PERSISTENT TIGHT GRADIENT
MAINTAINS THE STRONG GUSTY SOUTHERLY WINDS OVER THE AREA.  24

&&

.PREV DISCUSSION... /ISSUED 1025 PM CDT MON APR 25 2011/

UPDATE...
SENT A QUICK UPDATE TO INCREASE POPS OVER NRN JASPER...NEWTON AND
TYLER COUNTIES. SEVERE CLUSTER OF STORMS CONTINUES TO MOVE EAST TO
SOUTHEAST TOWARD THE LAKES AREA OF EAST TX. IT APPEARS THE
STRONGEST PART OF THE STORM WILL STAY JUST NORTH OF THE CWA...BUT
COULD SEE STRONG WINDS AND POSSIBLY SOME HAIL ALONG THE NRN
PERIPHERY OF THE AFOREMENTIONED COUNTIES AS IT MOVES EAST.  24

PREV DISCUSSION... /ISSUED 842 PM CDT MON APR 25 2011/

UPDATE...
WINDY CONDITIONS PERSIST ACRS THE REGION THIS EVENING. WIND
ADVISORY REMAINS IN EFFECT FOR ALONG AND SOUTH OF THE I-10
CORRIDOR THROUGH 11 PM...ALTHOUGH SUSTAINED WINDS ARE BEGINNING TO
DIMINISH A BIT. WINDS CONTINUE TO GUST TO 25-30 MPH...BUT
GUSTINESS SHOULD DIMINISH AS WELL AS THE EVENING PROGRESSES.

MADE SOME ADJUSTMENTS TO WIND/TEMP/POP GRIDS AND THEIR ASSOCIATED
PARAMETERS BASED ON RADAR AND OBS DATA. STRONG TO SEVERE STORMS
CONTINUE TO MOVE EAST FM SRN ARK INTO ERN TX. SRNMOST STORMS ARE
HOLDING TOGETHER...BUT BASED ON CURRENT MOTION...LOOK LIKE THEY
WILL PASS NORTH OF THE CWA SO SLT CHC POPS SEEM ADEQUATE AT THIS
TIME. UPDATED ZONES HAVE BEEN SENT.

MARINE...
STRONG WINDS PERSIST OVER THE COASTAL WATERS OUT OF THE SOUTH
AROUND 20 KT. THE STRONG SRLIES LOOK TO CONTINUE THROUGH TUESDAY
NIGHT. WITH THIS IN MIND...WENT AHEAD AND EXTENDED THE SMALL CRAFT
ADVISORY THROUGH 12Z WEDNESDAY AS WINDS SHOULD REMAIN NEAR OR
ABOVE CRITERIA THROUGH THE PERIOD.

24

PREV DISCUSSION... /ISSUED 736 PM CDT MON APR 25 2011/

00Z TAF DISCUSSION...

AVIATION...
MAIN AVIATION CONCERNS REVOLVE AROUND ANY TSRA POTENTIAL FOR
KAEX. LATEST RADAR IMAGERY SHOWS A FEW VERY LIGHT SHOWERS IN
NORTHERN PORTIONS OF THE FORECAST AREA...WHILE A LARGE COMPLEX OF
TSRA CONTINUES MOVING EASTWARD ACROSS NORTHERN TEXAS.
UNCERTAINTIES REMAIN ON WHETHER THIS COMPLEX OF STORMS CAN
SURVIVE AND REACH NORTHERN PORTIONS OF THE FORECAST AREA LATER
THIS EVENING AND TONIGHT. LAPS ANALYSIS INDICATES A NORTH TO SOUTH
ZONE OF INCREASING CIN AND DECREASING CAPE AROUND KLFK AHEAD OF
THE STORMS...WHICH MAY WEAKEN OR DISSIPATE THE ACTIVITY AS
INDICATED BY THE RUC. ON THE OTHER HAND...NAM AND 4.0 KM WRF
SUGGEST ACTIVITY WILL SURVIVE AND REACH KAEX BETWEEN 03-06Z. DUE
TO THE UNCERTAINTY...WILL MAINTAIN VCTS FOR THE AIRPORT DURING
THAT TIMEFRAME WITH VCSH UNTIL THEN DUE TO THE UNCERTAINTY.
OTHERWISE...MVFR CEILINGS EXPECTED AT AREA AIRPORTS THROUGH THE
NIGHT WITH SOUTH WINDS REMAINING BRISK AROUND 12 KTS WITH HIGHER
GUSTS. WINDS TO ONCE AGAIN TO BE QUITE STRONG TOMORROW WITH
SPEEDS 15-20 KTS AND GUSTS 25-35 KTS.

05

PREV DISCUSSION... /ISSUED 321 PM CDT MON APR 25 2011/

SYNOPSIS...TIGHT GRADIENT BETWEEN A BERMUDA RIDGE AND A FRONTAL
SYSTEM OVER THE SOUTHERN PLAINS WILL CONTINUE STRONG AND GUSTY
SOUTHERLY WINDS OVER THE AREA FOR THE NEXT COUPLE OF DAYS. THAT
FRONTAL SYSTEM TO OUR NORTHWEST HAS BEEN BLOCKED BY THE RIDGE AND
HAS BECOME NEARLY STATIONARY WITH SOUTHWESTERLY FLOW ALOFT ALONG
THE FRONTAL BOUNDARY. A SHORT WAVE TROF WILL WHIP ACROSS THE
NORTHERN PORTION OF THE AREA TONIGHT, WITH SHOWERS AND
THUNDERSTORMS A POSSIBILITY.

SHORT TERM...THE LAKE WIND ADVISORY WILL BE ALLOWED TO EXPIRE
BEFORE THIS EVENING AS WINDS DIMINISH BELOW ADVISORY CRITERIA.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OUR NORTH.
UPPER LEVEL. AS OF NOW...THE BEST DYNAMICS FOR SEVERE WEATHER
LOOKS TO STAY TO THE NORTH.

A BAND OF THUNDERSTORMS TERMINATES FROM THE NORTH OVER EAST TEXAS
AND LOOKS TO RIDE JUST NORTH OF THE FORECAST AREA. THAT SAID, WENT
AHEAD AND MENTIONED LOW END CHANCES FOR SHOWERS AND THUNDERSTORMS
TONIGHT DUE TO THE SHORT WAVE EFFECTS AS WELL AS INSTABILITIES
INCREASING INTO THE UPPER 30S TO NEAR 40 FOR K-INDICES TNITE. WENT
WITH A CHANCE OF TSTMS ON TUESDAY MAINLY ACROSS THE NORTHERN ZONES
CLOSER TO THE FRONT WHERE THE BEST MOISTURE AND SURFACE
CONVERGENCE WILL RESIDE.

LONG TERM...THE PACIFIC COLD FRONT FINALLY MOVES THROUGH ON
WEDNESDAY WITH MUCH DRIER AIR BEHIND IT. HUMIDITIES WILL BE VERY
LOW. THE GOOD NEWS IS THAT BUILDING HIGH PRESSURE SHOULD KEEP
WINDS ON THE LIGHT SIDE, HELPING TO MITIGATE THE FIRE DANGER.

THE NEXT BEST CHANCE FOR RAIN LOOKS TO BE SUNDAY AND MONDAY AS
ANOTHER PACIFIC COLD FRONT EASES THROUGH. THERE SHOULD BE
SUFFICIENT MOISTURE BUILT UP AHEAD OF THIS FEATURE FROM A
PROLONGED SOUTHEASTERLY FLOW.

MARINE...WILL MAINTAIN THE SMALL CRAFT ADVISORY THROUGH TONIGHT
DUE TO THE TIGHT SOUTHERLY GRADIENT. AN EXTENSION MAY BE REQUIRED
BUT AS OF NOW THE GRADIENT LOOKS TO DECREASE JUST BEFORE THE ARRIVAL
OF THE FRONT.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  86  71  85 /  10  10  10  10
KBPT  75  86  72  85 /  10  10  10  10
KAEX  71  89  72  83 /  30  20  20  20
KLFT  74  86  75  87 /  10  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY FROM 9 AM TO 10 PM CDT TUESDAY FOR ACADIA-ALLEN-
     AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-IBERIA-
     JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-ST.
     LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON.

TX...WIND ADVISORY FROM 9 AM TO 10 PM CDT TUESDAY FOR HARDIN-JASPER-
     JEFFERSON-NEWTON-ORANGE-TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR CALCASIEU LAKE-
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM-COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT
     20 NM-COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM-SABINE LAKE-VERMILION BAY-
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM-WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

&&
Hazardous weather outlook, Apr 25, 4:32 AM CST, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 AM CDT MON APR 25 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-261045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
532 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT ONCE AGAIN TODAY FOR SOUTH WINDS 15 TO
25 MPH WITH GUSTS TO 35 MPH.

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS EAST CENTRAL TEXAS
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS ARE
FORECAST TO DRIFT TO THE SOUTH INTO THE LAKES REGION OF SOUTHEAST
TEXAS AND CENTRAL LOUISIANA INTO THE OVERNIGHT HOURS. IF THESE
THUNDERSTORMS DO MAKE IT INTO THE AREA...SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT WITH A
SMALL CHANCE OF A TORNADO. THE SLIGHT RISK AREA EXTENDS NORTHWEST
OF A LINE FROM WOODVILLE TO COLFAX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AGAIN TOMORROW NIGHT ACROSS
NORTHERN PORTIONS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA AHEAD
OF A COLD FRONT. SOME OF THESE THUNDERSTORMS COULD BE SEVERE AS
WELL AND A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE
FROM WOODVILLE TO OPELOUSAS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-261045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
532 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. SOUTH
WINDS 15 TO 30 KNOTS AND SEAS OF 4 TO 7 FEET ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG ONSHORE FLOW WILL CONTINUE THROUGH WEDNESDAY FOLLOWED BY
STRONG OFFSHORE FLOW IN THE WAKE OF A COLD FRONT LATE WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Jasper

When
April 25, 10:35 PM CST
Where
Jasper County, 4.45 mi S of Browndale
Measured
1 in hail
Reported by
Public
Coordinates
31.057, -93.983

Public reported quarter size hail at Highway 96 and FM 255.

Thunderstorm Wind, Jasper

When
April 25, 10:40 PM CST
Where
Jasper County, Browndale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.120, -93.970

Jasper County Sheriff Office reported trees blown down on roads near Browndell and Brookeland. Dime size hail was also reported.

Thunderstorm Wind, Jasper

When
April 25, 10:53 PM CST
Where
Jasper County, Jasper
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.920, -94.000

KJAS Radio reported tree limbs and power lines down across Jasper.

Thunderstorm Wind, Jasper

When
April 26, 12:55 AM CST
Where
Jasper County, Buna
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.430, -93.970

Public reported via Facebook that a tree was blown down in Buna.

Hail, Tyler

When
April 26, 1:00 AM CST
Where
Tyler County, Fred
Measured
1 in hail
Reported by
Public
Coordinates
30.570, -94.170

Thunderstorm Wind, Hardin

When
April 26, 1:05 AM CST
Where
Hardin County, 3.46 mi N of Silsbee
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.400, -94.175

KBMT-TV reported a tree was blown down onto a house and trapped people inside on Highway 96 north of Silsbee.

Thunderstorm Wind, Hardin

When
April 26, 1:59 AM CST
Where
Hardin County, 0.5 mi SE of Village Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
30.475, -94.394

NWS Storm Survey found a few trees blown down along Highway 69 near Village Mills.

Thunderstorm Wind, Orange

When
April 26, 2:59 AM CST
Where
Orange County, 1.34 mi WNW of Mulford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
30.239, -93.770

NWS Storm Survey found a few trees blown down along Highway 87 near Forest Heights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296323, 296324, 296325, 296326, 296327, 296328, 296329, 296330.